What is fentanyl overdose?

What are the signs of a fentanyl overdose?

A person who has overdosed on fentanyl may be very sleepy or pass out (lose consciousness). You may notice other signs such as:

  • Very small (pinpoint) pupils in their eyes.
  • Slow or shallow breathing, or not breathing.
  • Gurgling or choking noises.
  • Cold, clammy skin.
  • Blue or purple lips and nails.
  • A limp body.
  • A slow or weak pulse.

An overdose is an emergency. Call for help right away.

How is a fentanyl overdose treated?

A doctor may give you a medicine called naloxone to help reverse the effects of fentanyl. You may need fluids and oxygen to help you breathe. In severe cases, CPR may be done. You may need more treatment if the overdose caused other problems.

How can you help prevent a fentanyl overdose?

If you or someone you're close to uses opioids or street drugs, these ideas may help protect them.

  • Know the signs of an overdose, and act fast. For example, a person who has overdosed will often be very sleepy and breathe slowly. The pupils of their eyes may be very small. They may pass out or stop breathing. Quick action could save a life.
  • Always have a naloxone rescue kit on hand. Naloxone can reverse a fentanyl overdose if it's given soon enough.
    • Your doctor can give you a prescription for a naloxone rescue kit. In some places you may not need a prescription.
    • Make sure that others know that you have a kit and that they know how to use it.
  • Be careful about the medicines you take. Only take medicines that were prescribed for you and that come from licensed pharmacies. Avoid pills sold through social media or apps. Products sold online as medicines like Adderall, OxyContin, or Xanax are often fakes. And many are tainted with fentanyl.
  • If you use drugs, take extra care to stay safe.
    • Try not to use alone. If you do use alone, ask someone to check on you.
    • If you're using in a group, take turns. Get one person to stay alert and have naloxone on hand.
    • Be cautious. Use smaller amounts, and take more time between doses. And be extra careful if you're using in a new setting.
    • Try to avoid injecting drugs. Snorting or smoking may be safer.
    • Don't combine substances that make you sleepy, like opioids and alcohol, sleeping pills, or benzos (benzodiazepines). Combining them decreases your breathing rate. This can lead to overdose or death.
    • Test drugs before you use them. There are test strips that can find fentanyl in a small sample of a drug. Some clinics, drugstores, and outreach programs provide these test strips for free. You may also be able to buy them, but they aren't legal in some states.

How is a fentanyl overdose diagnosed?

A fentanyl overdose is a medical emergency. A paramedic will check for signs of overdose, such as pinpoint pupils and shallow breathing. At the hospital after treatment, a doctor will do an exam. Other tests may be done to confirm an overdose and look for problems.

What can you do if someone has taken a fentanyl overdose?

  • If you have naloxone, give it as quickly as possible. This medicine can reverse the effects of an overdose if it's given soon enough after an overdose. Follow the instructions that come with the medicine. You may need to give a second dose. (You can give naloxone even if you're not sure the person has overdosed. It won't hurt them.)
  • Call 911 or other emergency services right away. Stay with the person until help arrives.
  • Try to keep the person awake and breathing. Perform rescue breathing if needed.
  • Place the person on their side. This can help prevent choking and help them breathe.

Why is fentanyl so dangerous?

Fentanyl is fast-acting and very strong. It's also fairly cheap and easy to make. That's why it's often used as a filler in fake prescription pills or street drugs. If you use street drugs or fake pills, you may take fentanyl without knowing it. This could quickly lead to a deadly overdose.

What is fentanyl?

Fentanyl is a powerful pain medicine made in a lab (synthetic opioid). Doctors may prescribe it to treat severe pain. Illegal fentanyl is often mixed into street drugs like heroin, cocaine, and meth. Or it may be added to fake pills made to look like prescription medicines.

Fentanyl is up to 50 times stronger than heroin and up to 100 times stronger than morphine. This means that even a small amount can lead to an overdose, which could be deadly. Illegal fentanyl has added to the rise in overdose deaths in the U.S.

Illegal fentanyl often comes as a powder or pressed into a pill. It can also be a liquid. An overdose can occur if you swallow, snort, or inject fentanyl. You can't overdose just by touching fentanyl.

©2011-2024 Healthwise, Incorporated

The content above contains general health information provided by Healthwise, Incorporated, and reviewed by its medical experts. This content should not replace the advice of your healthcare provider. Not all treatments or services described are offered as services by us. For recommended treatments, please consult your healthcare provider.